Please help. What's going on?

I had an ablation last year and my periods nearly stopped. Then I started on zoladex in march and my periods completely stopped. Then after a week of chronic pain I started my peroid. Spoke to my GP and wasnt really reassured just got told it was very unusual and to keep an eye on it. Has anyone else had this experience? Feeling horrible and hoping im not alone. Xx

1 Reply

oldestnewest
  • it's not unusual - it is normal. Zoladex floods the body with hormones causing flare in about week 2 or 3 which is part of the process that shuts down the pituitary gland in the brain. This flare stage causes a heavy bleed among other things. It heightens all oestrogen dependent activity, it will make any existing endo active, any remaining menstrual lining cells active too. Once that flare is past, the pituitary gland is shut down, there are no sex hormones being sent to the ovaries and your menstrual cycle will be stopped.

    Everything lies dormant. the endo cells are asleep in a coma, the menstrual lining cells in the uterus are also

    in the same dormant state.

    Once the drug is stopped and has left the body the pituitary gland should at some point wake up and begin manufacturing the hormones again. It isn't instant - and there is no set time frame.

    It produces many hormones- and they don't all get back to full production at the same time. The body seems to prioritise which ones it wants in the order it needs them.

    Sex hormones are usually one of the later ones to get back into production and on average takes about 6 months to do so - causing the ovulation cycle to begin again and the remaining endo and menstrual lining of the uterus to grow and then shed as a period.

    It took my body just 1 month to get a period. Some of us are darn sight quicker, than others who end up waiting months and months even over a year has been reported on this forum.

    So it sounds like in your case the pituitary gland woke up faster than average - caused the menstrual cycle to reboot and thus you experienced a bleed from the cells in the uterus that didn't get cooked in the ablation.

    Not everyone has a complete stoppage of bleeding with their 1st ablation, and a 2nd or even a 3rd procedure my be needed to do the job of cooking all the uterus lining cells.

    any cells that escaped the ablation first time round will carry on doing what they do with the monthly cycle.

    It shouldn't be as heavy a bleed as you would have had before ablation, but it would certainly be noticeably more than spotting.

    Ask to see your gynaecologist about the possibility of a 2nd ablation procedure. OR

    try the other period stopper methods like arm implants, mirena coil, back to back BC pill etc.

    If you had 6 months of Zoladex - then that's the maximum in a life time, according to the drug manufacturer and would rule out further GnRH drugs and Depo-Provera and other methods that deplete the bone density further than you have lost already from the zoladex.

    If you didn't complete 6 months, then you could go back on to zoladex till you have added the up to the 6 month total, or you could switch to the depo-provera injections every 3 months but use that for longer as they don't impact bone density quite so much as zoladex does, and provided you don't have signs of osteoperosis or a family history of it, then you could stay on depo-provera for some time.

    It depends how much longer you have to get through to reach menopause. You might prefer to opt for a hysterectomy next op - rather than a 2nd ablation.

    I would wait to see for 2-3 more periods what the cycle settles down to throw at you in terms of bleeding & pain. Whether it is manageable or not. Then come to decision about what to try next depending on the extent of bleeding and cramping pain.

You may also like...